Alert archive / Indiana / Gale Warnings in 2023
Gale Warning 13, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Apr 20, 2023, 3:58 AM EDT. It took effect at Apr 20, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2023, 3:58 AM EDT (07:58 UTC)
- In effect from
- Apr 20, 2023, 12:00 PM EDT
- Expired
- Apr 20, 2023, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
871 WHUS73 KIWX 200758 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 358 AM EDT Thu Apr 20 2023 LMZ046-201600- /O.NEW.KIWX.GL.W.0013.230420T1600Z-230421T0000Z/ Michigan City IN to New Buffalo MI- 358 AM EDT Thu Apr 20 2023 ...GALE WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 knots with gusts to 35 knot gales. Waves 1 to 3 feet. * WHERE...Michigan City IN to New Buffalo MI. * WHEN...From noon today to 8 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ043-201600- /O.NEW.KIWX.SC.Y.0042.230420T1600Z-230421T0000Z/ New Buffalo MI to St Joseph MI- 358 AM EDT Thu Apr 20 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 20 knots with gusts to 30 knots. Waves 1 to 3 feet. * WHERE...New Buffalo MI to St Joseph MI. * WHEN...From noon today to 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
581 WHUS73 KIWX 201442 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1042 AM EDT Thu Apr 20 2023 LMZ046-202245- /O.CON.KIWX.GL.W.0013.230420T1600Z-230421T0000Z/ Michigan City IN to New Buffalo MI- 1042 AM EDT Thu Apr 20 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 knots with gusts to 35 knot gales. Waves 1 to 3 feet. * WHERE...Michigan City IN to New Buffalo MI. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ043-202245- /O.CON.KIWX.SC.Y.0042.230420T1600Z-230421T0000Z/ New Buffalo MI to St Joseph MI- 1042 AM EDT Thu Apr 20 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 20 knots with gusts to 30 knots. Waves 1 to 3 feet. * WHERE...New Buffalo MI to St Joseph MI. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
184 WHUS73 KIWX 201928 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 328 PM EDT Thu Apr 20 2023 LMZ046-210000- /O.CON.KIWX.GL.W.0013.000000T0000Z-230421T0000Z/ Michigan City IN to New Buffalo MI- 328 PM EDT Thu Apr 20 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 20 knots with gusts to 35 knot gales. Waves 1 to 3 feet. * WHERE...Michigan City IN to New Buffalo MI. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ043-210000- /O.CON.KIWX.SC.Y.0042.000000T0000Z-230421T0000Z/ New Buffalo MI to St Joseph MI- 328 PM EDT Thu Apr 20 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 20 knots with gusts to 30 knots. Waves 1 to 3 feet. * WHERE...New Buffalo MI to St Joseph MI. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
554 WHUS73 KIWX 210007 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 807 PM EDT Thu Apr 20 2023 LMZ046-210115- /O.EXP.KIWX.GL.W.0013.000000T0000Z-230421T0000Z/ Michigan City IN to New Buffalo MI- 807 PM EDT Thu Apr 20 2023 ...GALE WARNING HAS EXPIRED... Winds have diminished below gale criteria. Local winds and waves will be higher in and around thunderstorms this evening. $$ LMZ043-210115- /O.EXP.KIWX.SC.Y.0042.000000T0000Z-230421T0000Z/ New Buffalo MI to St Joseph MI- 807 PM EDT Thu Apr 20 2023 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds have diminished. Local winds and waves will be higher in and around thunderstorms this evening. $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Apr 20, 3:11 AM EDT, 47 minutes earlier.
Area forecast discussion, Apr 20, 3:11 AM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
311 AM EDT Thu Apr 20 2023
.SYNOPSIS...
Issued at 304 AM EDT Thu Apr 20 2023
Warmer temperatures are expected today with many areas able to
reach the upper 70s to low 80s. Additionally, gusty winds between
35 to 45 mph can be expected, especially this afternoon. With the
warmth and gusty winds, an elevated fire danger will be in place
today as well. This is until the cold front approaches from the
west and provides a chance for showers and thunderstorms this
evening into tonight. Cooler weather is expected this weekend.
&&
.SHORT TERM...(Today through Friday night)
Issued at 304 AM EDT Thu Apr 20 2023
Diffluent flow in between a trough over the Northern Plains and a
ridge over the Eastern Great Lakes/Ohio River Valley becomes more
conducive to chances for precipitation in the short term. With a
warm front north of the forecast area slowly lifting farther north,
the area will be squarely in the warm sector, and 850 mb
temperatures between 12 and 15C allow surface temperatures to rise
into the upper 70s to low 80s. The 850 mb temperatures are in the
90th percentile of sounding climatology and maximum temperatures are
20 degrees higher than normal for this time of year. Additionally,
within the recent dry spell, models have been overshooting dew
points meaning surface dew points have been drier than models.
Wouldn't be surprised to see that happen today. Additionally, a 40
kt low level jet comes in and mixing heights rise to near 800 mb.
This will allow gusts to 45 mph, especially south of US-30 and west
of IN-15. These parameters, around or potentially lower than 35
percent MinRH, dry ground/antecedent conditions (aside from the
overnight rain, which may weaken low level lapse rates and affect
mixing), and gusty winds, when combined point towards an elevated
fire danger across the area today.
Meanwhile, a cold front approaches during the evening bringing 1
inch PWATs and large scale ascent. The initial pre-frontal trough
slows down just to our west today into the early afternoon, but
really doesn't have a lot of moisture associated with it. Perhaps
there could be a few showers and thunderstorms that form along it,
move in a northeasterly trek and die west of IN-15. The trough does
look to have around 500 J/kg MUCAPE and sporadic areas of 30 kts
effective to work with should storms get initiated, but there's not
a lot of confidence that happens. The better moisture arrives with
the cold front, but by that point the instability and shear are
dissipating. Perhaps this just brings sub-severe showers and
thunderstorms to the area. Currently have 0.25 to 0.75 QPF in areas
west of I-69 with the highest totals in our southwest where the best
moisture flux resides.
The cold front slowly advances east reaching somewhere between NW OH
and just slightly east of our forecast area. There may be a few
areas of lingering showers and perhaps a weak thunderstorms in this
area Friday morning, but much drier weather and decreasing clouds
west of I-69. This will lead to highs in the upper 50s to low 60s as
temperatures are cooler behind the cold front, but not as cold as
they could be had the cold front not stalled.
The other thing to watch Friday night will be what happens to a
developing low pressure system along the remnant baroclinic zone
left behind by the stalled cold front. Recent trends by the GFS have
weakened this low, but the 00z NAM rapidly develops this low, which
would bring into question wrapping in its own cold air. This
particular evolution from the NAM appears to be an outlier at this
point so will disregard it.
&&
.LONG TERM...(Saturday through Wednesday)
Issued at 304 AM EDT Thu Apr 20 2023
The upper low that helped steer the surface low that brings the
chance for thunderstorms and showers this evening shifts east
Saturday so that it is over the Great Lakes region on Saturday. A
string of sheared out vorticity and efficient low level lapse
rates may allow for the chance for scattered showers. Currently
have 25 to 40 PoPs to handle the chance. Highs are only in the low
50s as much cooler air comes in with the upper low. Lows Saturday
are able to drop back down into the mid 30s, but energetic winds
may keep any frost at bay.
Heights finally increase Sunday and Monday allowing for a mostly dry
day, but temperatures are still below normal as the vorticity from
the upper low is still slowly sauntering east. Surface high pressure
is finally past the area Monday evening allowing allowing a trend
towards normal temperatures for Tuesday and Wednesday. During this
time, some high latitude Labrador blocking takes place
bottle-necking the flow through the CONUS. As a result, a Western
CONUS upper low gets shunted south into the sub-tropics likely
keeping us normal to slightly below normal temperature-wise, but
with only low chances for precip.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 159 AM EDT Thu Apr 20 2023
An area of showers and embedded isolated thunder continues to
affect north central Indiana including the KFWA vicinity as of
06Z. The eastward progression of these showers has slowed quite a
bit over the past few hours, in part due to strengthening and
subtle veering of low level jet acting to change propagation
tendencies of the showers. A narrow axis of mid level moisture
has been sufficient to realize some elevated instability for some
thunder, with some respectable mid level lapse rates in place.
Have carried shower mention at KFWA through 08Z, although based on
propagation tendency, may need to add a little more time onto the
ending time. Some building of mid level heights overnight, and
tendency for elevated instability to become very highly based and
weaker through time should result in diminishing trend as we head
through 09Z.
Otherwise today, gusty south winds to 30+ knots will develop in
warm sector with very low prospects of convection due to capping.
Better chances of showers and thunderstorms will hold off until
well after 00Z with approach of cold front, possibly not affecting
KFWA until the very end of this forecast valid period. Some of
these showers could produce some gusty winds of greater than 35
knots due to still fairly large low level dew point depressions in
advance of the front aiding evaporative cooling processes. VFR
conditions are expected to hold this period outside of any
stronger showers and thunderstorms.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 1 PM EDT /noon CDT/ this afternoon to 6 PM
EDT /5 PM CDT/ this evening for INZ012>015-020-022-023-103-
104-203-204.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Fisher
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Apr 19, 4:57 PM EDT, 11 hours 1 minute before
Hazardous Weather Outlook...CORRECTED National Weather Service Northern Indiana 457 PM EDT Wed Apr 19 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-201100- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 457 PM EDT Wed Apr 19 2023 /357 PM CDT Wed Apr 19 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. South to southwest winds will gust into the 30 to 40 mph range Thursday afternoon. There is also an elevated fire weather danger as minimum afternoon relative humidity levels drop to 30 to 40 percent. Showers and thunderstorms will be possible at times later Thursday afternoon into Friday, but severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-201100- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 457 PM EDT Wed Apr 19 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Conditions may be hazardous to small craft on Thursday into Thursday night.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:33 AM EDT | Wind Advisory | IWX | Cass, Fulton, LaPorte, Marshall, Miami, Pulaski and 3 more | 15 hr |
| Apr 20, 3:58 AM EDT | Small Craft Advisory | IWX | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.